The Office of the Chief Public Health Officer (OCPHO) is alerting the public of two recent suspected overdose deaths in the territory.
NWT’s Coroner’s Office has informed the OCPHO that an investigation of two recent deaths from the same community leads them to suspect that these are due to drug poisonings. As one of the deceased had recently travelled back from Whitehorse, there is concern that this incident may be linked to recent similar deaths that have occurred there, related to drug contamination with a fentanyl derivative.
Because illicit drugs supplies can reach every NWT community, the Office of the Chief Public Health Officer wants to warn all potential illegal drug users that they may be at risk of receiving supplies containing potential adulterants. The Coroner’s Office will continue their investigation into the recent deaths.
People who use drugs should always use them with others present, start with small amounts, and should have naloxone nearby and know how to use it. People should never use a mix of drugs or with alcohol since mixing substances greatly increases the risk of overdose.
The Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance. This law encourages anyone to call for help if they witness or experience an overdose.
Residents are reminded that naloxone kits (opioid reversing agent) are available at all hospitals, health centres and pharmacies in the NWT. Note that naloxone is only effective in the case of an opioid overdose.